Medically reviewed by C.H. Weaver M.D. Medical Editor 8/2018
If you’re undergoing chemotherapy, biologic therapy, or radiation to the head or neck area, one of the side effects you may experience is a change in how things taste. While this may seem like a minor side effect, it can have drastic consequences because it can cause you to lose your appetite, making it difficult to get adequate nutrition. Proper nutrition is imperative because weight loss is a common complication of cancer and its treatment and can compromise your health and well being.
Understanding Taste Changes
Taste changes are an alteration in how you perceive flavors. The four main tastes that our taste buds perceive are sweet, sour, bitter and salty. Any or all of these may be altered. For example, sour or bitter foods may taste very strong, whereas sweet foods may not taste as sweet as they used to.
The reasons for taste changes are unclear, but one thing is certain—they can be frustrating. Foods you once enjoyed may be undesirable or just plain bland. You may experience a bitter or metallic taste in your mouth. Taste changes are different for everyone and vary according to treatment.
There is no treatment for taste changes, but they usually resolve within two to three months of the completion of treatment. In the meantime, it’s important to take steps to reduce the impact of this side effect on your appetite so that you can maintain your weight.
Why do things taste different?
Changes in how things taste commonly occur as a side effect of chemotherapy, as well as radiation therapy for head and neck cancers. Taste changes may be caused by damage to cells in the mouth by chemotherapy or by the spread of chemotherapy drugs in the tissues of the mouth.
Taste changes may also be caused by radiation damage to the salivary glands, resulting in a dry mouth. Saliva contributes to our sense of taste by mixing with food, which helps to stimulate the taste buds on our tongue. When there is less saliva, the food does not come into contact with the taste buds as easily and there may be changes in how we perceive the four tastes.
How will things taste after chemotherapy treatment?
It is common to have an increased sensitivity to sour and bitter taste,(1) or to have a “metallic” taste in your mouth. Also you may be less sensitive to sweet foods; meaning sweet foods will not taste as sweet as they used to. Food may simply taste bland. How long these changes last is different for everyone and depends on your treatment. However, taste changes usually resolve in 2-3 months after treatment.
Why is it important to address taste changes?
While changes in how things taste may seem like a minor side effect of cancer treatment, it is important to find ways to cope because these changes can affect your health and well-being. Changes in taste may cause you to lose your appetite, making it difficult to get adequate nutrition and resulting in weight loss. Weight loss is a common complication of cancer and cancer treatment and can compromise your health and well-being.
Is there a treatment for taste changes?
At this time, there is not a treatment for taste changes. Research has shown that taking zinc sulfate during treatment may be helpful in expediting the return of taste after head and neck irradiation. (3) However, once you discover that you have taste changes, the best thing you can do is make changes in food choice and preparation to minimize the impact of this side effect on your ability to get enough nutritious foods.
Managing Taste Changes
There is no one solution for taste changes that works for everyone. It may take some trial and error to find strategies that work for you so that you can maintain your appetite and weight. Be sure to communicate with your doctor or nurse about your taste changes, especially if you have lost 5 or more pounds. It is critical that you address the problem before it worsens.
There are several effective strategies for managing taste changes:
- Maintain good oral hygiene. Brush your teeth before and after every meal and rinse your mouth with water prior to eating.
- Avoid eating for 1-2 hours before chemotherapy and 3 hours afterward. It is common to develop a taste aversion to foods eaten during this time, so it is particularly important to avoid your favorite foods.
- Eat small, frequent meals and healthy snacks.
- Eat when hungry (rather than at designated mealtimes).
- Have others prepare the meal.
- Try substitutes for foods that don’t taste right. For example, substitute poultry, fish, eggs, and cheese for red meat.
- Use plastic utensils if foods taste like metal.
- Marinate meats in sweet tasting sauces.
- Try chilled or frozen food instead of warm food.
- Increase your fluid intake. If plain water is unappealing, try adding a lemon slice to the glass or try flavored mineral water.
- Season foods with herbs, spices, sugar, lemon and other seasonings to enhance flavor.
- Avoid bad odors and cigarette smoking.
- Try tart foods, such as citrus fruits or lemonade, unless you have mouth sores.
- Use mints, lemon drops, or chewing gum to mask bitter or metallic tastes.
- Avoid your favorite foods to prevent the possibility of permanently spoiling your enjoyment of them.
Which treatments are likely to cause taste changes?
Chemotherapy drugs most commonly associated with taste changes include:
Biological therapies, such as interleukin and interferon, have also been associated with taste changes.(2)
- Learn More About the Side Effects of Cancer Treatment
- For news on cancer updates, research and education subscribe to Cancer Connect's newsletters here.
- Connect with other patients and caregivers for information and support here.
- Epstein JB, Phillips N, Parry J, Epstein MS, et al. Quality of life, taste, olfactory and oral function following high-dose chemotherapy and allogeneic hematopoietic cell transplantation. Bone Marrow Transplant. 2002 Dec;30(11):785-92.
- Plata-Salaman CR. Cytokines and anorexia: a brief overview. Semin Oncol. 1998 Feb;25(1 Suppl 1):64-72.
- Ripamonti C, Zecca E, Brunelli C, et al.: A randomized, controlled clinical trial to evaluate the effects of zinc sulfate on cancer patients with taste alterations caused by head and neck irradiation. Cancer 82 (10): 1938-45, 1998.
- Overview of nutrition in cancer care: Nutrition suggestions for symptoms relief. cancer.gov/cancerinfo/pdq/supportivecare/nutrition/patient/#Section_42 accessed 1/14/04.